Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Hastings, NE

June 30, 2018Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 30, 2018, 4:36 PM CDT for Phelps County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 4:36 PM CDT (21:36 UTC)
Expired
Jun 30, 2018, 5:00 PM CDT
In force
24 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
70.0 mph

County Phelps County, NE

The radar

The Grand Island radar (KUEX), 78 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
621 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS53 KGID 302136
SVRGID
NEC137-302200-
/O.NEW.KGID.SV.W.0151.180630T2136Z-180630T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
436 PM CDT SAT JUN 30 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Central Phelps County in south central Nebraska...

* Until 500 PM CDT.

* At 436 PM CDT, a severe thunderstorm was located near Loomis, or
  near Holdrege, moving northeast at 10 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Holdrege, Loomis and Funk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.

&&

LAT...LON 4067 9931 4066 9929 4066 9921 4046 9918
      4042 9918 4038 9948 4056 9955
TIME...MOT...LOC 2136Z 246DEG 10KT 4050 9942 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

ADP
1 follow-up statement
645 
WWUS53 KGID 302200
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
500 PM CDT SAT JUN 30 2018

NEC137-302210-
/O.EXP.KGID.SV.W.0151.000000T0000Z-180630T2200Z/
Phelps NE-
500 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PHELPS COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4067 9931 4066 9929 4066 9921 4046 9918
      4042 9918 4038 9948 4056 9955
TIME...MOT...LOC 2200Z 246DEG 10KT 4053 9934 

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:29 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 30, 3:29 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
329 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 328 PM CDT Sat Jun 30 2018

A few thunderstorms have developed along a front that is nearly
stationary across far southern Nebraska this afternoon. Otherwise,
there are mostly cloudy skies for much of the area. Temperatures to
the south of the front are in the upper 80s to lower 90s and to the
north are mostly in the upper 70s and 80s.

The initial period will be the most interesting. The front should be
the focus of thunderstorms during the late afternoon hours. This
area has dew points around 70 degrees. These will be mainly wind and
hail as they affect the area this afternoon into the evening. Later,
mainly during the evening hours, an upper level wave will move into
the area and bring a line of thunderstorms into the area. These
should develop on the high plains and move into the area during the
evening. These storms will have mainly wind as the storms move
through. All of the storms should be through the forecast area by
morning.

A surface high moves into the area behind the thunderstorms and
clears things out for Sunday. The skies will become sunny, but
temperatures will be a little cooler with highs only in the 80s.
This will be cooler than much of the last week has been.

.LONG TERM...(Sunday night through Saturday)
Issued at 328 PM CDT Sat Jun 30 2018

Sunday night through Monday should be a dry period, with
temperatures warming up a little. The surface high moves to the east
Sunday night and by Monday the winds turn to the south and will help
temperatures warm a little.

The south winds will continue to bring in warmer temperatures
through Tuesday. There is a weak upper level wave that moves through
the area Monday night and there could be a few thunderstorms.

For the period Tuesday night through Saturday there will be an upper
level ridge across the central and eastern part of the CONUS. There
are a few mainly weak upper level waves that move around the ridge.
There could be a few thunderstorms, but they should be more on and
off and not very widespread. Temperatures will be fairly warm with
highs in the upper 80s and 90s across the area.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1224 PM CDT Sat Jun 30 2018

The MVFR ceilings should be relatively short lived and there could
be a little clearing during the afternoon, just enough to get more
thunderstorm development for later this afternoon and into the
evening. The thunderstorms should move out of the area late
tonight and clearing is expected behind the thunderstorms as a
surface high builds into the area.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Jun 30, 3:39 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
339 PM CDT Sat Jun 30 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
339 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through tonight. Thunderstorms are
developing along a front this afternoon. Severe thunderstorms are
possible with this activity with gusty winds to 60 mph and hail
to golf-ball size. A tornado or two are possible. Additional
thunderstorms will move into the area later this evening. Locally
heavy rainfall could cause some localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are additional chances for thunderstorms Monday night and
scattered chances again Thursday and Friday.

Heat will be on the increase again next week, with afternoon and
early evening heat index values reaching 100 degrees in parts of
the area Tuesday through Thursday, including Independence Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected through the evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 30, 4:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
407 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TORNADO          4 WNW WILCOX            40.39N 99.24W
06/30/2018                   PHELPS             NE   EMERGENCY MNGR

&&

MH
Local storm report, Jun 30, 4:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
413 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TORNADO          WILCOX                  40.37N 99.17W
06/30/2018                   KEARNEY            NE   STORM CHASER

            BRIEF TORNADO TOUCHDOWN JUST NORTH OF
            WILCOX. TOUCHDOWNS REPORTED AT 411 PM AND
            412 PM.

&&

SR
Local storm report, Jun 30, 4:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
420 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             3 SSW LOOMIS            40.44N 99.53W
06/30/2018  E1.75 INCH       PHELPS             NE   TRAINED SPOTTER

            GOLF BALL AND QUARTER SIZE HAIL.

&&

KS
Local storm report, Jun 30, 4:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
421 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     3 SSW LOOMIS            40.44N 99.53W
06/30/2018  E70 MPH          PHELPS             NE   TRAINED SPOTTER

&&

KS
Local storm report, Jun 30, 4:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
429 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TORNADO          4 ENE WILCOX            40.40N 99.10W
06/30/2018                   KEARNEY            NE   STORM CHASER

            TORNADO WAS ON GROUND AND ESTIMATED TO BE
            1/2 MILE WIDE AT 423 PM. STORM SPOTTER WAS
            APPROXIMATELY 4 MILES FROM THE STORM AT THE
            TIME OF CALL.

&&

SR
Local storm report, Jun 30, 4:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 SSW LOOMIS            40.44N 99.53W
06/30/2018  M1.75 INCH       PHELPS             NE   TRAINED SPOTTER

            ALSO ESTIMATED 70 MPH WIND GUSTS AND
            MEASURED 1.65 RAIN WITH STORM.

&&

SR

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:58 PM CDTSpecial Weather StatementGIDFurnas32 min
Jun 30, 4:01 AM CDTSpecial Weather StatementGIDGosper, Phelps44 min
Jun 30, 2:38 PM CDTSpecial Weather StatementGIDGosper37 min
Jun 30, 2:39 PM CDTSpecial Weather StatementGIDPhelps51 min
Jun 30, 2:41 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper34 min
Jun 30, 2:43 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps32 min
Jun 30, 3:06 PM CDTTornado WarningGIDFurnas, Gosper24 min
Jun 30, 3:13 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps32 min
Jun 30, 3:27 PM CDTTornado WarningGIDHarlan, Phelps33 min
Jun 30, 3:42 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Phelps33 min
Jun 30, 3:52 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps38 min
Jun 30, 3:54 PM CDTTornado WarningGIDKearney, Phelps36 min
Jun 30, 4:10 PM CDTSevere Thunderstorm WarningGIDPhelps35 min
Jun 30, 4:24 PM CDTTornado WarningGIDKearney36 min
Jun 30, 4:26 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps34 min
Jun 30, 4:57 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney33 min
Jun 30, 5:00 PM CDTSpecial Weather StatementGIDPhelps30 min
Jun 30, 5:03 PM CDTSpecial Weather StatementGIDFillmore27 min
Jun 30, 5:23 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Kearney, Webster37 min
Jun 30, 5:33 PM CDTSpecial Weather StatementGIDFillmore42 min
Jun 30, 5:36 PM CDTSevere Thunderstorm WarningGIDFillmore24 min
Jun 30, 5:49 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster26 min
Jun 30, 6:10 PM CDTSevere Thunderstorm WarningGIDClay, Nuckolls50 min
Jun 30, 6:18 PM CDTSpecial Weather StatementGIDPolk, York42 min
Jun 30, 6:23 PM CDTSevere Thunderstorm WarningGIDFillmore, York21 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.